Infant and Toddler Poisonings

For the past 12 years, Virginia has studied the circumstances surrounding child deaths. A recently completed review of child deaths spanning 2009-2013 provides a sense of how the drug overdose problem impacts young children, according to the Office of the Chief Medical Examiner’s Annual Report for 2013. The study determined:

  • After teens, children most at risk for poisoning deaths are infants and toddlers, particularly in homes where a parent or caregiver has a history of substance abuse.
  • Infant and toddler deaths occur in homes where parents and caregivers are using prescription drugs.
  • The majority of the decedents died after ingesting prescription medications. Prescription medications include narcotics, analgesics, anti-anxiety medications, antidepressants, anti-psychotics, muscle relaxants, stimulants, and anti-emetics.
  •  Most infants and toddlers who died from poisonings had recently seen their pediatrician, and almost half were known to Child Protective Services prior to their deaths.

The purpose of the fatality reviews is to determine if deaths are preventable and to inform stakeholders and the public of opportunities to prevent deaths. Given the child fatality findings that decedents had contact with health care providers, and before the teen years toxic poisonings were most likely to occur in very young children, VHHA Analytics staff reviewed hospital inpatient data to see if a similar pattern of ingestions occurred. A similar pattern emerged – after teenagers, the children most likely to be hospitalized for an overdose are toddlers and infants (see Figure 1). Of the 23 children younger than 10 hospitalized in the past year for an overdose: 60 percent (14) were 1 year old or younger, and 83 percent (19) were younger than 3 years old (see Figure 2). The most common drugs associated with hospitalizations in toddlers and infants were methadone, synthetic narcotics, and opioids. Young children not only mimic the behavior they see exhibited by parents and caretakers, they also use their mouths as sensors. They place familiar and unfamiliar items in their mouths out of curiosity. Without supervision or safe storage, this natural youthful exploration can have deadly, unintended consequences. Accidental poisoning is preventable when young children are supervised and medications are safely stored. Hospitalizations for accidental poisonings could be considered a near miss for a lethal poisoning, and could be used to identify a child at high risk for a fatality. In such cases, a hospital stay can serve as an opportunity to engage the family before a tragedy occurs. The sharing of information on proper storage of medications, signs of accidental poisoning in children, and education about preventing accidental poisoning should be part of the discharge process. Procedures for pediatricians, pharmacists, and pediatric nursing staff could be prepared in conjunction with social services to assist parents and caretakers to prevent a future tragedy. (12/2)

Figure 1: Distribution of Pediatric Overdose ICD-10 Diagnoses by Age

12-2

Figure 2: Distribution of Overdose Hospitalizations for Children Age 10 and Under

12-2 b